Arkansas, 2020

Flash Flood and Damaging Winds in Arkansas, January 11, 2020

January 11, 2020 · NWS MEG · 12 events in 8 counties and zones

A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A cold season quasi-linear convective system (QLCS) moved across the Mid-South during the overnight and early morning hours Saturday, January 11, 2020. Strong southerly winds drew unseasonably warm, moist air northward into the region ahead of a cold front. Early morning temperatures were in the upper 60s and lower 70s with dewpoints in the upper 60s. This aided in the development of uncapped surface-based instability that was more than sufficient to maintain the QLCS. A strengthening shortwave trough was lifting northeastward across the Ozarks during the event resulting in strengthing wind fields and ample wind shear. The QLCS evolved into a Line Echo Wave Pattern (LEWP) with several persistent mesovortices across north Mississippi and a few transient mesovortices farther north into west Tennessee. Widespread damaging wind was observed across the entire County Warning Area (CWA) along with 13 tornadoes. In addition to the severe weather potential, heavy rainfall was a noted threat. Isolated flash flooding did occur with this system.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jan 10, 11:48 PM CST, 48 minutes earlier.

Area forecast discussion, Jan 10, 11:48 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1148 PM CST Fri Jan 10 2020

.UPDATE...

Updated to include 06Z aviation discussion below.

&&

.PREV DISCUSSION... /issued 952 PM CST Fri Jan 10 2020/

DISCUSSION...
Current radar imagery shows a line of severe thunderstorms
extending from western Arkansas to west central Texas. Short range
models seem to be in agreement that this line will reach eastern
Arkansas by 2 AM and move eastward across the Mid-South through
tomorrow afternoon. Expect damaging winds ahead of this line with
gusts outside of storms of upwards of 45 kts. Other hazards to
watch out for are flash flooding as well as a few tornadoes. QPF
has decreased but there is still the potential for heavy rainfall
as this line moves through the region...thus the Flash Flood
Watch is still in effect. As for tornado development, mesoanalysis
indicates an impressive shear profile with 0-1km bulk shear of 45
kts and 0-6km bulk shear of 60 kts generally across the Mid-
South. CAPE doesn't seem as impressive, however, mesoanalysis
shows MLCAPE values of 1000 J/Kg over northwest Mississippi in
the pre-storm environment this evening. Will continue to monitor
as the storm progresses.

The only major updates this evening were to bump wind gusts up.
Other than that the forecast seems to be on track.

SGW

&&

.PREV DISCUSSION... /issued 302 PM CST Fri Jan 10 2020/

DISCUSSION...

Skies are cloudy across much of the Mid-South this afternoon with
temperatures in the 60s. A few showers were over extreme northern
and southern sections of the Mid-South at this time.

A cold front extended from northeast Illinois through central
Missouri and into the Texas Panhandle where a surface low has
developed. This low will continue to move east tonight getting
close to the Mississippi River by Saturday morning. The associated
cold front will move across Arkansas tonight. As the front gets
closer showers and thunderstorms will increase in coverage. Some
of the thunderstorms may become severe with damaging winds as the
main threat with tornadoes and large hail also possible. Before
the thunderstorms arrive, windy conditions are expected tonight
and into Saturday morning so a Wind Advisory is in effect. Heavy
rainfall is also possible so a Flash Flood Watch is also in
effect.

The cold front will move through the region on Saturday with more
thunderstorms expected. Severe thunderstorms will be possible
ahead and along the front. Temperatures will start to cool off
once the front passes through. As the cold front moves out of the
region Saturday night, only a few showers are possible across
northeast sections of the Mid-South during the evening hours. High
pressure will start to build into the region by late Saturday
night bringing dry weather and colder air. Temperatures will be
on the chilly side with lows Sunday morning in the low to mid 30s.

Sunday will remain dry and seasonably cool with highs in the upper
40s to upper 50s. A warm front will start to slowly move north
from the Gulf of Mexico starting late Sunday night and continuing
through Tuesday night. As the front moves closer to the Mid-
South, the chance of showers will gradually increase.

By Wednesday, a cold front will start to drop south through the
region bringing showers and thunderstorms to the region. The cold
front will be south of the region by Thursday with rain slowly
ending from north to south. As colder air moves into the region
Thursday and Thursday night, some of the rain may change over to
snow over extreme northern sections of the Mid-South Thursday
night.

By next Friday, southwest flow aloft may bring some moisture into
the region with some scattered showers possible.

ARS

&&

.AVIATION...
06Z TAFs

LLWS will continue to be an issue over the next several hours.
Wind profiler continues to show 180/60kts from KNQA. Surface winds
will remain strong through late tomorrow morning.

A line of strong to severe thunderstorms is expected to push
through all sites over the next 12 hours or so. Approximate
timing has been outlined in TEMPO groups per each site. Expect
winds to reach or exceed 50 kts as the line pushes through. Behind
the line, winds will remain strong and variable as a low pressure
system lifts northeast. Conds should improve to VFR at all sites
near or just after the end of this period.

AC3

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Saturday morning for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

     Wind Advisory until noon CST Saturday for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Mississippi-Phillips-
     Poinsett-St. Francis.

MO...Flash Flood Watch through Saturday morning for Dunklin-Pemiscot.

     Wind Advisory until noon CST Saturday for Dunklin-Pemiscot.

MS...Wind Advisory until 6 PM CST Saturday for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Flash Flood Watch through Saturday afternoon for Alcorn-Benton
     MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
     MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

TN...Wind Advisory until 6 PM CST Saturday for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Flash Flood Watch through Saturday afternoon for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Jan 10, 5:14 AM CST, 19 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
514 AM CST Fri Jan 10 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-111315-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
514 AM CST Fri Jan 10 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Chances for rain will increase through the day today. The flooding
potential will then likely increase tonight when rain becomes
heavy. Rainfall amounts will range from 2-3 inches with isolated
higher amounts. Flash flooding and river flooding will be
possible. A Flash Flood Watch has been issued.

Strong to severe storms will be possible tonight for areas along
and west of the Mississippi River. Damaging winds, hail, and
tornadoes are all possible with this event. In addition with
saturated soils already in place, downed trees may be possible
with strong gradient winds that are expected to occur tonight. A
Wind Advisory has been issued.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

An extended period of rainfall is forecast through Saturday.
Rainfall amounts will range from 2-3 inches with isolated higher
amounts. Flash flooding and river flooding will be possible. A
Flash Flood Watch is in effect through Saturday.

Strong to severe storms will be possible Saturday along and east
of the Mississippi River. Damaging winds, hail, and tornadoes are
all possible with this event. In addition with saturated soils
already in place, downed trees may be possible with strong
gradient winds that are expected to occur during that time period.
A Wind Advisory has been issued.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight into Saturday.

KRM

The radar

The Memphis radar (KNQA), 113 km away, was scanning. The volume nearest the first event began at 06:34 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Greene

When
January 11, 12:36 AM CST to 12:41 AM CST
Where
Greene County, 5 mi NW of Walcott
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
36.081, -90.733

A barn was damaged and car windows were blown out.

Thunderstorm Wind, St. Francis

When
January 11, 2:19 AM CST to 2:24 AM CST
Where
St. Francis County, 1.25 mi NE of Wheatley to 1.35 mi N of Wood Spur
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
County Official
Coordinates
34.934, -91.085

Seven tractor trailers were blown over on Interstate 40 between mile markers 222 and 225 near Wheatley.

Thunderstorm Wind, Cross

When
January 11, 2:30 AM CST to 2:35 AM CST
Where
Cross County, 1 mi SE of Wynne
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
35.220, -90.787

Windows were blown out southeast of Wynne.

Thunderstorm Wind, Mississippi

When
January 11, 2:56 AM CST to 3:01 AM CST
Where
Mississippi County, Dell
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.850, -90.030

Straight-line winds resulted in some structural and roof damage to buildings in Dell.

Thunderstorm Wind, Mississippi

When
January 11, 3:04 AM CST to 3:09 AM CST
Where
Mississippi County, Victoria
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
35.750, -90.070

Powerlines were knocked down in Victoria.

Thunderstorm Wind, Mississippi

When
January 11, 3:10 AM CST to 3:15 AM CST
Where
Mississippi County, Joiner
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
35.500, -90.150

Several homes and mobile homes sustained significant damage. Numerous trees were knocked down across the Joiner.

Thunderstorm Wind, Mississippi

When
January 11, 3:18 AM CST to 3:23 AM CST
Where
Mississippi County, Burdette
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.820, -89.930

A tree was knocked down and a window was blown out in Burdette.

Thunderstorm Wind, Mississippi

When
January 11, 3:25 AM CST to 3:30 AM CST
Where
Mississippi County, Wilson
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
35.570, -90.050

The siding was stripped from part of a house in Wilson.

Thunderstorm Wind, Phillips

When
January 11, 3:40 AM CST to 3:45 AM CST
Where
Phillips County, Elaine
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
34.300, -90.830

Straight-line winds damaged several homes and barns in Elaine.

Thunderstorm Wind, Crittenden

When
January 11, 3:43 AM CST to 3:48 AM CST
Where
Crittenden County, 0.57 mi SSW of Marion
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Fire Department/Rescue
Coordinates
35.212, -90.203

Powerlines were knocked down at Oak and Elm Streets in Marion.

Flash Flood, Craighead

When
January 11, 3:54 AM CST to 5:00 AM CST
Where
Craighead County, 0.63 mi SW of Nettleton to 1.42 mi NE of Apt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.813, -90.657

Some roads were impassable due to flash flooding. Two feet of water covered Richardson Drive in East Jonesboro.

Thunderstorm Wind, Lee

When
January 11, 3:55 AM CST to 4:00 AM CST
Where
Lee County, 0.12 mi WSW of Council
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Social Media
Coordinates
34.850, -90.482

Straight-line winds caused significant damage to a mobile home at Midway Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2020Every state in 2020This day in weather historyWarnings in Arkansas, January 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874538, 874549, 874553, 874559, 874561, 874563, 874565, 874566, 874580, 874577, 874578, 874579.